Alert archive / New Jersey / Red Flag Warnings in 2015

Red Flag Warning 4, NWS New York, NY

May 13, 20155 counties in New Jersey; 4 counties in Connecticut

NWS New York, NY issued this red flag warning at May 13, 2015, 3:18 AM EDT for 5 counties in New Jersey; 4 counties in Connecticut. It took effect at May 13, 2015, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2015, 3:18 AM EDT (07:18 UTC)
In effect from
May 13, 2015, 12:00 PM EDT
Expired
May 13, 2015, 6:00 PM EDT
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WWUS81 KOKX 130718
RFWOKX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
318 AM EDT WED MAY 13 2015

...CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD TODAY...

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
132200-
/O.UPG.KOKX.FW.A.0003.150513T1600Z-150513T2200Z/
/O.NEW.KOKX.FW.W.0004.150513T1600Z-150513T2200Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
318 AM EDT WED MAY 13 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING FOR THE TRI-STATE AREA...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A RED FLAG
WARNING FOR RAPID FIRE SPREAD...WHICH IS IN EFFECT FROM NOON
TODAY TO 6 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY... 
  SOUTHERN CONNECTICUT...NEW YORK CITY...AND LONG ISLAND.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* TIMING...THIS AFTERNOON.

* IMPACTS...RAPID FIRE SPREAD IF IGNITION OCCURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED OR OCCURRING. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE A SIGNIFICANTLY
ELEVATED FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
717 
WWUS81 KOKX 132159
RFWOKX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
559 PM EDT WED MAY 13 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
132300-
/O.EXP.KOKX.FW.W.0004.000000T0000Z-150513T2200Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
559 PM EDT WED MAY 13 2015

...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR THE
TRI-STATE AREA...

THE RED FLAG WARNING WILL EXPIRE FOR THE ENTIRE TRI-STATE AREA AT
6 PM.

$$

MALOIT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at May 13, 3:13 AM EDT, 5 minutes earlier.

Area forecast discussion, May 13, 3:13 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
313 AM EDT WED MAY 13 2015

.SYNOPSIS...
HIGH PRESSURE WILL BE OVER THE REGION THROUGH FRIDAY. A FRONTAL
SYSTEM MOVES THROUGH THE REGION THIS WEEKEND...FOLLOWED BY A COLD
FRONT DURING THE BEGINNING OF NEXT WEEK. HIGH PRESSURE BUILDS IN FOR
MID-WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE BUILDS IN TODAY WHILE A CYCLONIC FLOW ALOFT CONTINUES.
COUPLED WITH MOISTURE ADVECTION AT 850-900MB...EXPECTING DIURNAL CU.
LIFT WILL BE PROVIDED BY A SURFACE TROUGH AND A MID LEVEL
SHORTWAVE...BUT WITH MOISTURE SO SHALLOW ALONG WITH A DRY SUB-CLOUD
LAYER...NOT EXPECTING SHOWERS FROM THIS.

850MB TEMPS EXPECTED NEAR 2C THIS AFTN. PROBABLY WON'T GET TO "FULL
SUN" POTENTIAL...BUT SOME COMPRESSIONAL HEATING WILL COME INTO PLAY
FOR HIGH TEMPS. IT'S POSSIBLE THAT HIGH TEMPS FOR THE CALENDAR DAY
HAPPENED EARLY THIS MORNING AT MIDNIGHT FOR SOME AREAS. MAX TEMPS
IN THE AFTN MOSTLY IN THE MID 60S.

A RED FLAG WARNING HAS BEEN POSTED. SEE FIRE WEATHER SECTION BELOW
FOR DETAILS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
CLEAR TONIGHT WITH DIMINISHING WINDS. GOOD RADIATIONAL COOLING WILL
RESULT IN LOWS DROPPING INTO THE MID-UPPER 30S ACROSS THE
NORTHERNMOST ZONES AND IN THE PINE BARRENS REGION. PATCHY FROST
EXPECTED FOR SOME OF THESE AREAS...PRIMARILY WESTERN ORANGE COUNTY.
OTHERWISE...40S FOR JUST ABOUT EVERYWHERE ELSE...BUT AROUND 50 FOR
THE CITY.

HIGH PRESSURE CENTER SHIFTS IN ON THURSDAY. SUNNY WITH LIGHT WINDS.
SEA BREEZES PROBABLY DEVELOP AS A RESULT OF LIGHT WINDS THROUGH THE
MIXED LAYER. UPPER RIDGE AXIS WILL STILL BE TO THE WEST...SO WE
PROBABLY STILL MIX UP TO 850MB...WHERE AFTN TEMP IS EXPECTED TO BE 4-
5C. MAV/NAM MOS BLEND LOOKED GOOD FOR HIGHS...WHICH WILL BE VERY
CLOSE TO/AT NORMALS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE REMAINS OVER THE REGION THURSDAY NIGHT AND FRIDAY WITH
DRY WEATHER.

LOW PRESSURE SYSTEM THEN EXPECTED TO MOVE INTO THE REGION ON
SATURDAY. CHANCES FOR RAIN INCREASE FRIDAY NIGHT AND SATURDAY TO THE
40-50 PERCENT RANGE. A WARM FRONT WILL LIFT NORTH OF THE REGION
DURING THE DAY SATURDAY WITH THE CWA GETTING INTO THE WARM SECTOR.
BECAUSE OF THIS...WILL CONTINUE TO MENTION THUNDER FOR THE SECOND
HALF OF THE DAY. THE FRONT WILL REMAIN NEAR THE REGION SUNDAY AND
MONDAY...KEEPING CHANCE POPS IN THE FORECAST.

POPS INCREASE AGAIN MONDAY NIGHT AND TUESDAY AS A COLD FRONT
APPROACHES AND MOVES ACROSS THE REGION. A FEW THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON TUESDAY WITH THE PASSAGE OF THE COLD FRONT.

HIGH PRESSURE STARTS TO BUILD IN TUESDAY NIGHT AND WEDNESDAY...WITH
DRIER WEATHER RETURNING.

TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...THEN AT OR ABOVE NORMAL
FOR THE WEEKEND AND START OF NEXT WEEK.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE WEST THROUGH THURSDAY.

VFR THROUGH THE TAF PERIOD.

GUSTY NW FLOW SUBSIDE A BIT BEFORE DAYBREAK...THEN INCREASING
AGAIN IN THE MORNING WITH FREQUENT GUSTS 25 TO 30 KT...CONTINUING
INTO AFTERNOON. WIND GUSTS COULD OCCASIONALLY PEAK A FEW KT
HIGHER THAN IN TAF. WINDS COULD WAVER AROUND 310 MAGNETIC THIS
MORNING AHEAD OF A WEAK COLD FRONT...BUT THEN EXPECTED TO BE RIGHT
OF 310 MAGNETIC THIS AFTERNOON IN ITS WAKE.

WINDS AND GUSTS GRADUALLY SUBSIDE THIS EVENING.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.LATE TONIGHT-FRI...VFR.
.FRI NIGHT-SAT NIGHT...MVFR OR LOWER POSSIBLE. CHANCE
SHOWER/STORM ON SAT AND SAT NIGHT.
.SUNDAY...MAINLY VFR. ISOLATED CONVECTION POSSIBLE...MAINLY NW OF
NYC TERMINALS.

&&

.MARINE...
SCA CONDITIONS ON THE OCEAN WATERS TODAY...MAINLY DUE TO
WINDS. FREQUENT GUSTS TO 25 KT MIGHT NOT EVEN OCCUR BY LATE
AFTERNOON...BUT WILL LEAVE THE SCA AS IS THROUGH THE ENTIRE AFTN. ON
THE NON-OCEAN WATERS...THERE COULD BE OCCASIONAL GUSTS TO 25 KT
DURING THE MORNING HOURS.

WINDS FOR ALL WATERS DIMINISH TONIGHT AND REMAIN LIGHT ON THURSDAY.
SEA BREEZES LIKELY SHIFT WINDS ONSHORE THURSDAY AFTN.

WINDS AND SEAS REMAIN BELOW SCA LEVELS THURSDAY NIGHT AND FRIDAY
WITH HIGH PRESSURE OVER THE WATERS. THE HIGH DRIFTS OFFSHORE AND A
FRONTAL SYSTEM TRACKS THRU ON SAT. THIS COULD PRODUCE A BRIEF
PERIOD OF SCA WINDS AND/OR SEAS ON THE OCEAN WITH AN INCREASE SW
FLOW. WINDS AND SEAS THEN FORECAST TO REMAIN BELOW SCA LEVELS
SUNDAY AND MONDAY.

&&

.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AFTERNOON ACROSS THE
ENTIRE FORECAST AREA.

SURFACE DEWPOINTS WILL HAVE NO PROBLEM FALLING THROUGH THE
DAY...ESPECIALLY WITH A DEWPOINT NEAR 0C AT 850MB. THIS WILL RESULT
IN SURFACE RH VALUES DROPPING TO AROUND 30-35 PERCENT FOR MOST
SPOTS. ALTHOUGH THIS WOULD NORMALLY BE MARGINAL AT BEST FOR RED FLAG
CONSIDERATION...A LACK OF WETTING RAINS FOR THE LAST 2 TO 3 WEEKS
HAS LED TO SUFFICIENTLY DRY 10-HOUR AND 100-HOUR FUELS...LENDING TO
THE RAPID SPREAD OF WILDFIRE WITH A GUSTY NW FLOW.

&&

.HYDROLOGY...
DRY THROUGH THE DAY ON FRIDAY.

THERE IS THE POTENTIAL FOR A QUARTER TO HALF INCH OF BASIN
AVERAGE RAINFALL FRIDAY NIGHT AND SATURDAY. LOCALLY HIGHER AMOUNTS
ARE POSSIBLE IN THUNDERSTORMS.

ANY THUNDERSTORMS THAT DEVELOP ON SUNDAY WILL BE VERY SLOW
MOVING...RESULTING IN AN ISOLD FLASH FLOOD THREAT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...RED FLAG WARNING FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     CTZ005>012.
NY...RED FLAG WARNING FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     NYZ067>075-078>081-176>179.
NJ...RED FLAG WARNING FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ350-
     353-355.

&&

SYNOPSIS...BC/JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...BC
AVIATION...NV
MARINE...BC/JC
FIRE WEATHER...
HYDROLOGY...BC/JC
Hazardous weather outlook, May 12, 3:31 PM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
331 PM EDT TUE MAY 12 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-131945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
331 PM EDT TUE MAY 12 2015

...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-131945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
331 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

Nearby

Red Flag Warnings in New Jersey, 2015Red Flag Warnings in Connecticut, 2015Red Flag Warnings in New York, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.